State University of New York Downstate Medical Center Brooklyn, NY, United States
Binyamin R. Abramowitz, BS, BA1, Meira Abramowitz, MD2 1State University of New York Downstate Medical Center, Brooklyn, NY; 2Jill Roberts Center for Inflammatory Bowel Disease, Weill Cornell Medical College, New York, NY
Introduction: Bowel preparation is absolutely essential for adequate visualization during colonoscopies. We present an unusual case of a patient that mistakenly ingested liquid magnesium/calcium/vitamin D supplement instead of magnesium citrate for her bowel preparation.
Case Description/Methods: A 28-year-old female with a past medical history of PCOS underwent an EGD and colonoscopy to evaluate GERD-like symptoms and iron deficiency anemia. EGD demonstrated gastritis throughout the stomach with a white chalky material coating the greater curvature of the antrum. Colonoscopy demonstrated white chalky material covering the entire colonic lumen that only minimally cleared with aggressive washing and suctioning. Beneath the chalky material, the colonic mucosa itself appeared normal. Initially the patient insisted that she only drank the prep solution that she was instructed to buy, which consisted of miralax, Gatorade and magnesium citrate. However, several days later, she realized that instead of drinking 10 fl oz of magnesium citrate, she had ingested 10 fl oz of a magnesium/calcium /vitamin D supplement, 20 times the recommended dose. Patient was feeling at baseline post-procedure. Poison control was contacted, and determined that as the patient has normal renal function she should not develop kidney dysfunction from this accidental overdose.
Discussion: Inadequate bowel preparation affects 10-25% of all colonoscopies, and poor patient adherence to preparation instructions is a major risk factor. Our patient mistakenly ingested a magnesium/calcium/vitamin D supplement instead of magnesium citrate for her bowel prep. The supplement contained 500 units of Vitamin D3, 600 mg of calcium, and 300 mg of magnesium per serving size, which is approximately 0.5 fl oz. The patient ingested 10 fl oz of the supplement, which is 20 times the recommended dose. The amount of calcium present in the recommended dose of the supplement is low enough to maintain solubility within the gastrointestinal tract, which is essential for its absorption. However when too much calcium is ingested, such as what occurred in our case, it precipitates out of the solution, becomes non-absorbable, and temporarily covers the intestinal mucosa before eventually being excreted. The extensive white chalky material found throughout the gastrointestinal tract of our patient was the precipitated calcium from the large dose of supplement that she mistook for magnesium citrate.
Figure: Transverse Colon with Calcium Deposits
Disclosures: Binyamin Abramowitz indicated no relevant financial relationships. Meira Abramowitz indicated no relevant financial relationships.
Binyamin R. Abramowitz, BS, BA1, Meira Abramowitz, MD2. P1225 - A Curious Case of a Colon Cleanse, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.